Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Noticed creamy discharge around clitoris and feeling discomfort. What is causing this?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1586 Questions
I have a creamy,cottage cheese-like,discharge around my clitoris which I found on waking when investigating the discomfort - which is as if there's a slit or tear in the area. The discomfort feels as if its on the right side of my clitoris and I am constantly aware of it. When I went to 'clean' the substance it didn't all come away. I am wondering what it might be? Sinister or nor not? I am flying very early in the morning and will be away in the heat for two weeks and thus out of reach of my normal medical care. Hence I need to do something about this today! I have had severe itching and sometimes ulcers over the past number of years - suggested Lichen Schelorsis but that rejected by my own gynie. Recently I've read up about Vulvar Dermatitis and self treated with Petroleum Jelly/Vasaline and .01% cortisone cream - for the past 10 days! Could this have anything to do with what's happening this morning? With thanks,XXXXXX
Posted Sun, 12 May 2013 in Women's Health
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Based on your post-menopausal status, and related to the drop in estrogen and vaginal dryness, it sounds like you have a vulvar yeast infection. You are describing classic symptoms: cottage-cheese like discharge, discomfort, itching, and breakdown of the skin. Also, when this occurs on the outside, the discharge can be adherent, just like you are describing.

The best way to treat this is with a yeast cream and/or oral diflucan. Oral diflucan can be tricky, because it has a lot of drug interactions, so someone will have to double check that it does not interact with other medications which you are taking. It would be best to contact your doctor for some prescriptions before your travels.

Finally, the area needs to breathe - loose fitting cotton underwear, wearing a pad to keep everything dry, and not wearing occlusive clothing such as women do when they exercise.

I hope that this helps. Please ask if you have additional questions or comments!
Above answer was peer-reviewed by
Follow-up: Noticed creamy discharge around clitoris and feeling discomfort. What is causing this? 11 minutes later
Many thanks for your reply - which makes sense. I am wondering could this be my 'chronic' problem with ongoing bouts of severe itching and ulceration? I forgot to say that my gynie has me on 'Gynest' cream to help 'lubricate' my vagina directly. I discovered that if ANY of this gets on my external skin it causes the symptoms - excruciating itching,which if I 'tear' the skin at all will ulcerate. This sounds to me like I'm allergic to Oestorgen - could that be so? XXXXXX
Answered by Dr. Timothy Raichle 8 minutes later
Thank you for the followup!

Absolutely this could be related to your 'chronic' problem. The gynest cream is probably of little harm, but it is not addressing the underlying problem - only trying to treat the symptoms that it causes.

You are probably not allergic to these creams, but rather not treating the underlying problem correctly. I would suggest reducing the number of things you are putting on your bottom, try one thing at a time, and then you will know what works and what does not! One thought is oral diflucan + topical steroid ointment for the itching. This would be a nice approach that is simple.

Good luck and happy travels!
Above answer was peer-reviewed by
Follow-up: Noticed creamy discharge around clitoris and feeling discomfort. What is causing this? 2 minutes later
Many thanks indeed! I really appreciate your help!
Take good care where-ever you are from a damp XXXXXXX heading to a hot Sardinia!
Answered by Dr. Timothy Raichle 4 minutes later
Thank you - I am in the same lattitude as you in the US with about the same weather. I hope it warms up soon!

Again, good luck and please ask me directly if you have any future questions. You can start a question "this is for Dr. Raichle".
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor